Illinois, 2021

Hail in Illinois, July 15, 2021

July 15, 2021 · NWS ILX · 1 event in 1 county or zone

A slow-moving cold front triggered several waves of showers and thunderstorms across central Illinois during the afternoon and evening of July 15th. A few supercells and bowing line segments developed: however, very little severe weather was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A slow-moving cold front triggered several waves of showers and thunderstorms across central Illinois during the afternoon and evening of July 15th. A few supercells and bowing line segments developed: however, very little severe weather was reported. One report of quarter-sized hail was received from Mount Pulaski in southern Logan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 15, 1:37 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 15, 1:37 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
237 PM CDT Thu Jul 15 2021

.SYNOPSIS...
Issued at 228 PM CDT Thu Jul 15 2021

A slow moving cold front will bring multiple rounds of showers and
thunderstorms to portions of central Illinois tonight through late
Friday. This weekend, most of the precipitation will settle over
southern Illinois but a few isolated showers and storms are
possible further north. Expect afternoon highs in the upper 70s to
lower 80s Friday through the weekend.

&&

.SHORT TERM...(This evening through Friday)
ISSUED AT 228 PM CDT Thu Jul 15 2021

This afternoon, a cold front is in place across northern Illinois
and is draped WSW into southern Iowa. Out ahead of this front,
moderately strong instability has developed within the warm
sector. 19Z SPC mesoanalysis shows an instability gradient in
place roughly near and north of the I-72 corridor with MLCAPE
values of 2000+ J/kg south of the gradient. The northern end of
the gradient is superimposed by marginal deep layer shear to
around 30 kt. Shear values drop off to the south which may be a
limiting factor going forward this evening in terms of a severe
threat. Still, given the instability, a 0-3km lapse rates in
excess of 7.5 C/km, a few damaging wind gusts will be possible.
Likely the bigger concern this evening will be the hydro threat.
Cloud bearing flow has set up parallel to the approaching front
and could resulting in training storms. Corfidi vectors,
especially south of I-72, drop off to less than 10 kt if not 5 kt
showing the potential for backbuilding. A cluster of storms
associated with an MCV moving to near Schuyler County this hour
does already show some backbuilding to the SW, and these storms
will train over areas that have already been hit. 1-hour flash
flood guidance of 1.5-2.5 inches per hour and 3-hour guidance of
2.0-3.0 inches per hour could easily be exceeded in stronger
storms.

The synoptic cold front will continue to advance south across the
region Friday providing continued chances for shower and storms.
For Friday afternoon, the amount of destabilization for most of
the forecast area should remain low due to ongoing precip, and any
destabilization of significance should stay south of I-70. Much
weaker deep layer shear is expected across this area Friday
afternoon as the upper jet retreats to the north, so the severe
threat appears lower Friday afternoon.

&&

.LONG TERM...(Friday night through Thursday)
ISSUED AT 228 PM CDT Thu Jul 15 2021

This weekend, an expansive upper ridge will build across the
western CONUS with downstream troughing developing over portions
of the Midwest. This blocky pattern is expected to persist
through much of the upcoming week. As the surface cold front that
brought rounds of showers and storms to the local area Thursday
and Friday settles over the Ohio Valley this weekend, high
pressure building into the Great Lakes will begin to spread across
portions of central Illinois providing slightly lower dew points
and temperatures and will shunt precip chances off to our south.
While couldn't rule out an isolated afternoon shower and storm
over the weekend associated with the aforementioned deepening
upper trough, the best chances will shift south of the forecast
area near the surface front. Dry conditions will prevail under the
influence of the surface high through the first half of the
upcoming week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1139 AM CDT Thu Jul 15 2021

A frontal boundary will very slowly shift south across the state
today and tomorrow resulting in periods of showers and
thunderstorms. While there is still some uncertainty in timing
precip on station and any potential breaks in precip, best chance
for stronger storms will be mid to late this afternoon into the
early evening. Southwest to west winds will be in place ahead of
the front, but will become light and variable withing the frontal
trough. MVFR and IFR ceilings are expected to develop over the
region overnight within the frontal trough.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Deubelbeiss
SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...Deubelbeiss
Hazardous weather outlook, Jul 15, 1:58 PM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
258 PM CDT Thu Jul 15 2021

ILZ027>031-036-037-161100-
Fulton-Knox-Marshall-Peoria-Stark-Tazewell-Woodford-
258 PM CDT Thu Jul 15 2021

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will occur into early this evening. While
widespread severe weather is not expected, a few stronger storms
could produce gusty winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Isolated to scattered thunderstorms will continue on Friday and
Friday evening. Widespread severe weather is not expected.

Flooding will continue along the Illinois River from Havana
downstream through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed southeast of the Illinois river
until 7 pm.

ILZ038-040>057-061-161100-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
Mason-McLean-Menard-Morgan-Moultrie-Piatt-Sangamon-Schuyler-Scott-
Shelby-Vermilion-
258 PM CDT Thu Jul 15 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are likely into mid evening, primarily
along and south of a Quincy to Bloomington to Watseka line. The
main threats from the storms will be damaging wind gusts and
localized flash flooding. However, an isolated tornado cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Isolated to scattered thunderstorms will continue Friday into
Saturday, with locally heavy rainfall and flash flooding still a
threat on Friday. There is a marginal risk of severe storms south
of I-72 Friday afternoon and early Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed until sunset today.

ILZ062-063-066>068-071>073-161100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
258 PM CDT Thu Jul 15 2021

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will occur into this evening over
southeast IL. A few strong to possibly severe storms could occur.
The main threats from the storms will be damaging wind gusts and
localized flash flooding. However, an isolated tornado cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms will continue Friday through Saturday,
with isolated thunderstorms possible Sunday afternoon.
Locally heavy rainfall and flash flooding will still be a threat
Friday and Friday evening. There is also a marginal risk of
severe storms Friday afternoon into mid Friday evening.

Flooding on the Little Wabash River around Clay City will
continue for the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed until 9 pm today.

07

In the hours before

Local storm report, Jul 15, 9:59 AM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1059 AM CDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 NE DUNLAP             40.89N 89.64W
07/15/2021  M2.10 INCH       PEORIA             IL   COCORAHS

            RAINFALL SINCE MIDNIGHT

0700 AM     HEAVY RAIN       WYOMING                 41.06N 89.77W
07/15/2021  M2.05 INCH       STARK              IL   COCORAHS

            RAINFALL SINCE MIDNIGHT

0700 AM     HEAVY RAIN       1 SW HENRY              41.10N 89.38W
07/15/2021  M1.63 INCH       MARSHALL           IL   COCORAHS

            RAINFALL SINCE MIDNIGHT

0700 AM     HEAVY RAIN       2 ENE ALTONA            41.13N 90.13W
07/15/2021  M1.55 INCH       KNOX               IL   COCORAHS

            RAINFALL SINCE MIDNIGHT

0700 AM     HEAVY RAIN       TOULON                  41.09N 89.86W
07/15/2021  M1.39 INCH       STARK              IL   COCORAHS

            RAINFALL SINCE MIDNIGHT

0700 AM     HEAVY RAIN       1 NW KNOXVILLE          40.92N 90.30W
07/15/2021  M0.98 INCH       KNOX               IL   COCORAHS

            RAINFALL SINCE MIDNIGHT.

&&

07
Local storm report, Jul 15, 10:43 AM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1143 AM CDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     HEAVY RAIN       WATAGA                  41.03N 90.28W
07/15/2021  M1.56 INCH       KNOX               IL   MESONET

            RAINFALL SINCE 1 AM. MOST OF THIS RAIN FELL IN A HALF
            HOUR FROM 3 TO 330 AM.

&&

07
Local storm report, Jul 15, 10:45 AM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1145 AM CDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     HEAVY RAIN       WATAGA                  41.03N 90.28W
07/15/2021  M1.56 INCH       KNOX               IL   MESONET

            RAINFALL SINCE 1 AM. MOST OF THIS RAIN FELL IN A HALF
            HOUR FROM 3 TO 330 AM.

0700 AM     HEAVY RAIN       ALTONA                  41.12N 90.16W
07/15/2021  M1.53 INCH       KNOX               IL   CO-OP OBSERVER

            RAINFALL SINCE MIDNIGHT.

0700 AM     HEAVY RAIN       GALESBURG               40.95N 90.38W
07/15/2021  M1.00 INCH       KNOX               IL   CO-OP OBSERVER

            RAINFALL SINCE MIDNIGHT.

0700 AM     HEAVY RAIN       LACON                   41.02N 89.41W
07/15/2021  M2.87 INCH       MARSHALL           IL   CO-OP OBSERVER

            RAINFALL SINCE MIDNIGHT.

0700 AM     HEAVY RAIN       3 NE DUNLAP             40.89N 89.64W
07/15/2021  M2.10 INCH       PEORIA             IL   COCORAHS

            RAINFALL SINCE MIDNIGHT

0700 AM     HEAVY RAIN       WYOMING                 41.06N 89.77W
07/15/2021  M2.05 INCH       STARK              IL   COCORAHS

            RAINFALL SINCE MIDNIGHT

0700 AM     HEAVY RAIN       1 SW HENRY              41.10N 89.38W
07/15/2021  M1.63 INCH       MARSHALL           IL   COCORAHS

            RAINFALL SINCE MIDNIGHT

0700 AM     HEAVY RAIN       2 ENE ALTONA            41.13N 90.13W
07/15/2021  M1.55 INCH       KNOX               IL   COCORAHS

            RAINFALL SINCE MIDNIGHT

0700 AM     HEAVY RAIN       TOULON                  41.09N 89.86W
07/15/2021  M1.39 INCH       STARK              IL   COCORAHS

            RAINFALL SINCE MIDNIGHT

0700 AM     HEAVY RAIN       1 NW KNOXVILLE          40.92N 90.30W
07/15/2021  M0.98 INCH       KNOX               IL   COCORAHS

            RAINFALL SINCE MIDNIGHT.

&&

07
Special weather statement, Jul 15, 11:48 AM CST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1248 PM CDT Thu Jul 15 2021

ILZ044>046-049>057-061>063-151945-
Scott-Sangamon-Macon-Morgan-Vermilion-Clark-Christian-Edgar-
Cumberland-Douglas-Coles-Piatt-Moultrie-Shelby-Champaign-
1248 PM CDT Thu Jul 15 2021

...FUNNEL CLOUDS POSSIBLE ACROSS SOUTH-CENTRAL ILLINOIS THIS
AFTERNOON...

Atmospheric conditions exist across the area today that favor the
possible formation of weak circulations, along an existing boundary.
Some of these circulations are occurring underneath developing
showers and thunderstorms, where a funnel cloud may develop. Once the
rain begins, the funnel cloud dissipates.

Low hanging clouds can also appear to dip up and down at times, but
they will not show signs of any rapid rotation. An actual funnel
cloud will exhibit spinning in a counter clockwise direction.

In rare instances, these funnels may briefly touch down. Stay alert,
and be prepared to move to a safe shelter, if a funnel cloud
approaches the ground.

LAT...LON 3931 8762 3922 8757 3916 8764 3922 8914
      3935 8914 3935 8953 3952 8954 3952 9058
      3971 9065 3983 9057 3994 8753 3936 8753

Barnes
Special weather statement, Jul 15, 3:19 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Lincoln IL
419 PM CDT Thu Jul 15 2021

ILZ042-043-053-152200-
Logan-Macon-De Witt-
419 PM CDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LOGAN...NORTHEASTERN
SANGAMON...DE WITT AND NORTHERN MACON COUNTIES UNTIL 500 PM CDT...

At 419 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Atlanta to near Chestnut to near Latham to
near Illiopolis. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Decatur, Clinton, Forsyth, Maroa, Atlanta, Warrensburg, Argenta,
Oreana, Wapella, Waynesville, Weldon, Latham, Kenney, Chestnut,
Beason, De Witt, Lawndale, Weldon Springs State Park, Lane and
Clinton Lake Dam.

This includes the following highways...
 Interstate 55 between mile markers 134 and 141.
 Interstate 72 between mile markers 138 and 156.

LAT...LON 4013 8874 3996 8874 3989 8878 3988 8922
      3992 8922 3992 8928 3997 8925 4007 8924
      4028 8934 4028 8881
TIME...MOT...LOC 2119Z 271DEG 33KT 4026 8930 4010 8923 3999 8922 3988
8928

Barnes

The radar

The Lincoln radar (KILX), 15 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Logan

When
July 15, 3:22 PM CST to 3:27 PM CST
Where
Logan County, Mt Pulaski
Measured
1 in hail
Reported by
Public
Coordinates
40.020, -89.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966276.